Anagen effluvium can occur in up to 65% of patients undergoing chemotherapy. Drugs implicated include antimicrotubule agents (eg, paclitaxel), topoisomerase inhibitors (eg, doxorubicin), alkylating agents (eg, cyclophosphamide), and antimetabolites (eg, 5-fluorouracil). Other medications such as bismuth, levodopa, colchicine, and cyclosporine, and exposure to toxic chemicals such as thallium, mercury, boron, copper, or cadmium, have also been implicated. Although drug-induced alopecia is usually reversible upon discontinuation of the culprit medication, permanent alopecia from chemotherapy (taxane and adjuvant hormonal therapy) has been reported.
Other causes of anagen effluvium include protein malnutrition, pemphigus vulgaris, systemic lupus erythematosus, alopecia areata, and secondary syphilis. Finally, radiation therapy is a known trigger and may result in irreversible alopecia (radiation-induced alopecia).
Anagen effluvium is self-limiting, and the duration of disease is dependent on the duration of toxic insult.
High dosages of drug therapy and polypharmacy might be associated with a more severe phenotype.
L65.1 – Anagen effluvium
86160006 – Anagen effluvium
Differential Diagnosis & Pitfalls
- Telogen effluvium (2-4 months after high fever, childbirth, seasonal loss, age, iron deficiency, thyroid disease)
- Hair shaft breakage from hair treatments
- Alopecia areata
- Androgenetic alopecia (male and female pattern alopecia)
- Secondary syphilis
- Traction alopecia
- Tinea capitis
- Loose anagen syndrome (childhood hair disorder characterized by easily and painlessly extractable anagen hairs)
Drug Reaction Data